Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 281, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 8:28 PM EDT for Bradley County, Hamilton County, Polk County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 8:28 PM EDT (00:28 UTC)
- Expired
- Aug 1, 2012, 9:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:43 PM EDT | HAIL 0.75 | Cleveland, TN | |
| Aug 1, 8:53 PM EDT | HAIL 1.25 | Cleveland, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
769
WUUS54 KMRX 020028
SVRMRX
TNC011-065-139-020100-
/O.NEW.KMRX.SV.W.0281.120802T0028Z-120802T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
828 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 900 PM EDT
* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF CLEVELAND...AND MOVING SOUTH AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CLEVELAND...TASSO...MCDONALD...WATERVILLE...FLINT SPRINGS...GAP
SPRINGS AND CONASAUGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3528 8505 3530 8484 3528 8476 3499 8459
3498 8504
TIME...MOT...LOC 0028Z 338DEG 15KT 3522 8490
$$1 follow-up statement
017
WWUS54 KMRX 020036
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT WED AUG 1 2012
TNC011-065-139-020100-
/O.CON.KMRX.SV.W.0281.000000T0000Z-120802T0100Z/
BRADLEY TN-HAMILTON TN-POLK TN-
836 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR POLK...HAMILTON AND BRADLEY COUNTIES...
AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOPEWELL...OR NEAR CLEVELAND...MOVING SOUTH AT 15 MPH.
DOPPLER RADAR HAS INDICATED STRENGTHENING ROTATION WITH THIS STORM
OVER NORTHWESTERN BRADLEY COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEVELAND AROUND 840 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERVILLE AND FLINT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3528 8505 3530 8484 3528 8476 3499 8459
3498 8504
TIME...MOT...LOC 0035Z 338DEG 15KT 3519 8489
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:30 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 1, 7:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT WED AUG 1 2012 .AVIATION... CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL BOUNDARY ORIENTED WEST-TO-EAST OVER KENTUCKY...WITH A VERY HUMID AIR MASS OVER THE FORECAST AREA. AN UPPER-LEVEL SHORT WAVE WAS HELPING TO TRIGGER SCATTERED CONVECTION OVER THE TN RIVER VALLEY THIS EVENING...BUT WILL INCLUDE VCTS ONLY AT KTRI WHERE CURRENT RADAR TRENDS INDICATE THE POSSIBILITY OF CONVECTION NEARING THE TAF SITE. OTHERWISE...EXPECT SOME FOG TO DEVELOP AFTER MIDNIGHT AT ALL THREE TAF SITES...WITH MVFR VISIBILITIES AT KCHA AND SOME IFR VISIBILITIES AT KTYS AND KTRI. OUTSIDE OF ANY CONVECTION AND THE MORNING FOG... EXPECT VFR CONDITIONS AND LIGHT WINDS THROUGHOUT MOST OF THE TAF PERIOD AT ALL THREE TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EDT WED AUG 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 1, 7:03 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG WISE 36.98N 82.58W
08/01/2012 WISE VA 911 CALL CENTER
TREE DOWN IN WISE.
&&
JWINTONSpecial weather statement, Aug 1, 7:11 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 711 PM EDT WED AUG 1 2012 VAZ001-020000- LEE VA- 711 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF JONESVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JONESVILLE... PENNINGTON GAP...ST. CHARLES...DRYDEN AND PATTONSVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 1, 7:27 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 727 PM EDT WED AUG 1 2012 TNZ085-086-020000- MCMINN TN-NORTHWEST MONROE TN- 727 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 800 PM EDT... AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SWEETWATER...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE... ETOWAH...ENGLEWOOD AND MOUNT VERNON. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AMP.23
Special weather statement, Aug 1, 7:46 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 746 PM EDT WED AUG 1 2012 TNZ084>087-100>102-020030- BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST POLK TN- 746 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN AND BRADLEY COUNTIES UNTIL 830 PM EDT... AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS PORTIONS OF POLK...MONROE...MEIGS...MCMINN AND BRADLEY COUNTIES IN SOUTHEAST TENNESSEE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ATHENS...RICEVILLE...ETOWAH...CLEVELAND...NIOTA...DECATUR...AND MADISONVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AMP.23
Local storm report, Aug 1, 8:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG MURPHY 35.09N 84.03W
08/01/2012 CHEROKEE NC 911 CALL CENTER
SEVERAL TREES DOWN IN MURPHY.
&&
JWINTONLocal storm report, Aug 1, 8:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL CLEVELAND 35.18N 84.87W
08/01/2012 E0.50 INCH BRADLEY TN TRAINED SPOTTER
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:18 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Polk | 117 min |
| Aug 1, 8:47 PM EDT | Tornado Warning | MRX | Bradley, Hamilton | 28 min |
| Aug 1, 9:00 PM EDT | Flash Flood Warning | MRX | Bradley | 3 hr |
| Aug 1, 10:10 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.